High Wind, Sw & Sc Elko
- When
- January 31, 5:40 AM PST to 6:50 AM PST
- Where
- Sw & Sc Elko forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
Strong downslope wind gusted to 67 mph at Ruby Lake RAWS.
Strong downslope winds gusted to 77 mph at Ruby Valley RAWS and 67 mph at Ruby Lake RAWS.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Strong downslope winds gusted to 77 mph at Ruby Valley RAWS and 67 mph at Ruby Lake RAWS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 31, 3:18 AM PST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ELKO NV 318 AM PST MON JAN 31 2011 .SYNOPSIS...COLD AND BLUSTERY CONDITIONS ALONG WITH SCATTERED MOUNTAIN SNOW SHOWERS ARE EXPECTED TODAY THROUGH TUESDAY...AS AN ARCTIC AIRMASS MOVES INTO THE GREAT BASIN. TEMPERATURES WILL BEGIN TO MODERATE BY WEDNESDAY AS AN AREA OF HIGH PRESSURE BUILDS INTO THE SILVER STATE. && .SHORT TERM...TODAY THROUGH WEDNESDAY. WEAK SHORTWAVE AND 700MB MOISTURE WILL BRING MOSTLY CLOUDY SKIES...SCATTERED MOUNTAIN SNOW SHOWERS AND VALLEY FLURRIES TODAY. NO ACCUMULATIONS ARE EXPECTED TODAY...EXCEPT FOR A FEW INCHES IN THE MOUNTAINS OF NORTHERN NEVADA. 700MB WINDS WILL REACH 35KTS TODAY OUT OF THE NORTHWEST...COUPLED WITH A WEAK STABLE LAYER JUST ABOVE RIDGE TOP OF THE RUBIES WILL LEAD TO GUSTY LEE-SIDE WINDS. HAVE ISSUED A WIND ADVISORY VALID THROUGH 4PM TODAY FOR THE CLOVER AND RUBY VALLEY AREAS. LOOKS TO BE GUSTY IN THE WENDOVER AND TONOPAH AREAS ALSO TODAY...BUT WINDS SHOULD STAY JUST BELOW ADVISORY CRITERIA. TUESDAY A DEEP 500MB TROUGH WILL DIG INTO THE INTER-MOUNTAIN WEST...WITH AN ASSOCIATED ARCTIC FRONT MOVING THROUGH EASTERN NV. MOUNTAIN SNOW SHOWERS WILL CONTINUE DURING THE DAY ON TUESDAY ACROSS THE EASTERN MOUNTAIN RANGES...BUT ACCUMULATIONS WILL BE VERY LIGHT WITH ONLY SHALLOW 700MB MOISTURE WITH THIS FEATURE. THE BIGGEST IMPACT WILL BE THE VERY COLD TEMPS COMBINED W/ THE WINDS CREATING A BLUSTERY DAY. WINDCHILL VALUES WILL ONLY TOP OUT IN THE SINGLE DIGITS TO LOW TEENS...SO A VERY UNPLEASANT DAY TO BE OUT AND ABOUT. WILL HAVE TO WATCH FOR WIND ADVISORIES ALSO...ESPECIALLY FOR NORTHERN NYE COUNTY...WITH A 16MB PRESSURE GRADIENT ACROSS THE SILVER STATE...DUE TO A STRONG 1050MB HIGH OVER MONTANA AND A DEVELOPING SURFACE LOW OVER ARIZONA. 700MB NORTHERLY WINDS WILL PEAK AROUND 40KTS ON TUESDAY...WITH STRONGEST WINDS EXPECTED IN NORTH/SOUTH ORIENTED VALLEYS WHERE THE COLD DENSE AIR WILL BE CHANNELED. WINDS WILL SUBSIDE ON TUESDAY NIGHT...BUT NOT ENOUGH TO ALLOW FOR STRONG INVERSIONS TO DEVELOP...THUS LOWS WILL BE MODERATED QUITE A BIT COMPARED TO WHAT IT COULD BE WITH -20C 700MB TEMPS. ARCTIC AIRMASS QUICKLY MOVES EAST ON WEDNESDAY ALLOWING TEMPS TO MODERATE A GOOD 5 TO 10 DEGREES WITH LIGHTER WINDS ALSO EXPECTED. IT WILL STILL BE COLD THOUGH WITH MOST LOCATIONS ONLY REACHING THE LOW 30S...BUT IT WILL BE SUNNY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. NOT MUCH TO SPEAK OF WEATHER WISE THROUGH THE LONG TERM AS THE CWA WILL REMAIN UNDER NORTHERLY TO NORTHWESTERLY FLOW ON THE EASTERN SIDE OF THE RIDGE WHICH WILL BE SITTING JUST OFF THE WEST COAST THROUGH THE PERIOD. TEMPERATURES WILL MODERATE FROM THE CHILLY READINGS EXPECTED TUESDAY AND WEDNESDAY HOWEVER. MAIN CONCERN IS FOR WEAK DISTURBANCES SLIDING SOUTHWARD ON THE BACK SIDE OF THE RIDGE...WHICH WILL BE MOST LIKELY OVER THE WEEKEND AS THE RIDGE SHIFTS A BIT FURTHER OFFSHORE AND THE FLOW BECOMES FLATTER AND MORE NORTHWESTERLY ALOFT. HARD TO TIME THESE DISTURBANCES EXACTLY SO HAVE GENERALLY HAVE INCREASED CLOUD COVER AND SLIGHT CHANCE POPS ACROSS THE HIGHER ELEVATIONS THROUGH THE WEEKEND. NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS PACKAGE. RCM && .AVIATION...OVERALL...VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE NEXT 24 HOURS. BRIEF MVFR CIGS AND VIS ARE POSSIBLE AT KEKO AND KELY WITH SCATTERED SNOW SHOWERS...THOUGH THE LIKELIHOOD IS LOW. THESE SHOULD BE CONFINED TO THE AFTERNOON AND EVENING HOURS TODAY AND THUS HAVE NOT INCLUDED ANY TEMPOS AS OF YET. WINDS WILL BE AN ISSUE AT KTPH WITH GUSTS EXPECTED TO OCCASIONALLY EXCEED 30 KNOTS BY THIS AFTERNOON. LIGHTER WINDS ARE EXPECTED ELSEWHERE. && .LKN WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE IN THE SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY. && 95/93/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 233 AM PST MON JAN 31 2011 NVZ013-031-033>037-011045- NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 233 AM PST MON JAN 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY. AN INTRUSION OF ARCTIC AIR WILL MOVE INTO NORTHERN AND CENTRAL NEVADA ON TUESDAY. HIGH TEMPERATURES WILL ONLY REACH THE MID TO UPPER 20S...BUT BLUSTERY NORTHERLY WINDS WILL KEEP WINDCHILL VALUES IN THE SINGLE DIGITS TO LOW TEENS. WINDS COULD REACH ADVISORY CRITERIA DURING THE AFTERNOON HOURS ON TUESDAY ACROSS CENTRAL NEVADA...ESPECIALLY NORTHERN NYE COUNTY. WINDS ARE EXPECTED TO DECREASE BY TUESDAY NIGHT...AS THE ARCTIC FRONT PUSHES SOUTH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. NVZ032-011045- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- 233 AM PST MON JAN 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEVADA. .DAY ONE...TODAY. GUSTY NORTHWEST WINDS WILL PREVAIL TODAY ON THE EASTERN SLOPES OF THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE. WINDS WILL BE SUSTAINED AT 20 TO 35 MPH...WITH GUSTS REACHING 55 MPH AT TIMES. THE STRONGEST WINDS WILL BE CONCENTRATED IN THE CLOVER AND RUBY VALLEY AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY. AN INTRUSION OF ARCTIC AIR WILL MOVE INTO NORTHERN NEVADA ON TUESDAY. HIGH TEMPERATURES WILL ONLY REACH THE MID TO UPPER 20S...BUT BLUSTERY NORTHERLY WINDS WILL KEEP WINDCHILL VALUES IN THE SINGLE DIGITS TO LOW TEENS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
Strong downslope wind gusted to 67 mph at Ruby Lake RAWS.
Strong downslope winds gusted to 77 mph at Ruby Valley RAWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269892, 269891.